[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] General Questions

Hi Rob,

You will find a huge range of opinions about GI. Try and err! Some people 
simply cannot eat carrots without a bolus that would knock me out, whereas 
others find that high-GI food has very little effect outside of its straight 
carb value, and others find only certain high-GI foods problematic. I have 
just thought about the fact that we haven't mentioned 'trigger foods'--maybe 
that's an American concept that hasn't crept across the Atlantic? A trigger 
food is something in particular that--you guessed it--triggers a substantial 
increase in bg and might as well be avoided under normal circumstances as 
it's more trouble than it's worth. Bananas and really rich American-style 
cheesecake are my real trigger foods. I eat a banana only when my bg is 
quite low. I eat American cheesecake probably 2 or 3 times a year because I 
have to stay up and check my bg every 90 minutes or so for around 5 hours! I 
have met people whose trigger foods were cornstarch, pizza, and rice, 
though. They went through years of unpleasantness before figuring out what 
was happening. Keeping a food, insulin, exercise, and bg journal for a few 
weeks is a tedious but v. good way to identify what seems to cause problems 
and what helps.

In my opinion, the mixed insulin may be causing more problems for y'all than 
it's fixing. The huge benefit to mixing one' own insulin at the time of 
injection is the ability to change the long- or intermediate-acting insulin 
independently if the short-acting, and vice-versa. In a growing child 
especially, adjustments of a few units might be v. helpful, but requirements 
for longer- and shorter-acting insulin do not always (or even often) 
increase in the same proportion. Why give more long-acting insulin if that's 
working okay and the real problem is that one needs 1 extra unit of 
shorter-acting insulin at dinner? But if you increase Mixtard by one unit, 
that's more of both insulins. Adding 1 u. of Actrapid to the syringe in 
which you've already drawn the Mixtard might help in that scenario, but if 
you're using pens an extra injection would be necessary to get both the 
Mixtard and the Actrapid injected at the same time. If you can add some 
Actrapid to a syringe, that might help when you know that Yasmeen's bg will 
soar after the meal she'll eat just after a given injection, but you will of 
course be unable to get a different long-acting insulin without a 

Just a picky point: I would think that 'infusion site' is more of a pumpers' 
term, whereas 'injection site' would be more accurate for MDI users--want to 
be v. clear that you know what you're saying when you talk to doctors. You 
sound like you're well on top of things!!!

Take care,
good luck,

IDDM 9+ years; MiniMed pumper 6+ years
Co-ordinator, Oxford University Student Union Diabetes Network

MSN 8 helps eliminate e-mail viruses. Get 2 months FREE*. 
for HELP or to subscribe/unsubscribe, contact: